Customize your JAMA Network experience by selecting one or more topics from the list below.
Concurrent development of retinal venous drainage and cerebral venous thrombosis has not been reported.
We describe a 23-year-old man with bilateral central retinal vein occlusions and cerebral venous thrombosis. Initially observed bilateral hemorrhagic retinopathy and thrombus in the right transverse sinus of the patient began to resolve after 2 weeks of low-molecular-weight heparin. Hemorrhagic retinopathy progressively improved to previous visual acuity and the right lateral sinus remained patent by maintenance of anticoagulation with warfarin.
The present case shows effectiveness of low-molecular-weight heparin for the initial management of hemorrhagic retinopathy of central retinal vein occlusion combined with cerebral venous thrombosis.
Central retinal vein occlusion (CRVO) is induced by thrombosis and altered venous drainage of the central retinal vein.1 The central retinal vein drains into the intracranial venous system through the cavernous sinus. Concurrent development of CRVO and intracranial venous thrombosis (CVT) has not been documented. We describe a young man who suffered from the simultaneous development of bilateral CRVO and CVT. The use of anticoagulants, particularly unfractionated heparin, for the management of CRVO is highly controversial.2,3 Hemorrhagic retinopathy of the CRVO and CVT in our patient was successfully managed using low-molecular-weight heparin (LMWH) without hemorrhagic adverse effects.
A 23-year-old man with a history of hypertension and pulmonary embolism was admitted to the neurology department with foggy vision in both eyes and a headache. The visual disturbances had developed 5 days before admission and were aggravated over the course of time. At admission, visual acuity of the patient was down to 20/40 OD and 20/100 OS, from a previous acuity of 20/15 OU. On funduscopic examination, marked optic disc swelling and retinal hemorrhages were observed in both eyes, suggesting the possibility of CRVO (Figure 1A and B). The patient also complained of a headache. However, nothing abnormal was found during physical and neurological examinations. On initial preenhanced and postenhanced T1-weighted images and magnetic resonance venograms, a thrombus in the right transverse sinus was observed (Figure 2A and B).
Initial and follow-up funduscopic findings. Initially observed marked optic disc swelling and retinal hemorrhage on both fundi (A and B) were progressively improved 2 weeks after completion of low-molecular-weight heparin (LMWH) treatment (C and D) and maintenance with warfarin (E and F).
Initial and follow-up magnetic resonance imaging and magnetic resonance venogram (MRV) findings. Initial thrombus (A and B; arrows) and disturbed patency (C; arrow) of the right lateral sinus was recovered 2 weeks after completion of low-molecular-weight heparin (LMWH) (D, E, and F; arrows) and after maintenance with warfarin (G, H, and I; arrows). T1WI indicates T1-weighted images.
Complete blood cell count revealed an increased hemoglobin level of 18.0 g/dL (normal range, 13.5-17.5 g/dL), with no associated abnormal findings on leukocyte or platelet counts. Of the hemostasis-related workups—which included antiphospholipid antibody, protein C and S antigens and activity, lupus anticoagulant, anticardiolipin antibody, antithrombin III, rheumatoid factor, and homocysteine—only the protein C antigen level was decreased to 62.39% (normal range, 72%-160%). No abnormal findings were observed in liver or renal function tests.
The patient had taken warfarin (9 mg/d) to prevent recurrence of pulmonary thromboembolism, which developed and was managed 5 months prior to admission. At admission, the patient showed no clinical or laboratory evidence suggesting deep vein thrombosis or pulmonary thromboembolism. However, the international normal range for prothrombin time level (1.639), checked at admission, was lower than the therapeutic range of 2 to 3.
Subcutaneous injection of 7500 IU of nadroparin (Fraxiparine; Sanofi-Aventis, Paris, France) was administered twice a day from the second day after admission and was maintained for 2 weeks. After the nadroparin regimen, warfarin treatment was maintained to within 2 to 3 of the prothrombin time (international normal range). The headache subsided the first day after treatment with nadroparin. The foggy bilateral vision started to become clear on the second day after treatment with nadroparin began. The hemorrhagic retinopathy and optic disc swelling were slightly improved without hemorrhagic aggravation by the nadroparin regimen (Figure 1C and D), and visual acuity was also enhanced to 20/20 OD and 20/50 OS. The thrombus in the right lateral sinus was resolved on follow-up with T1-weighted images and magnetic resonance venograms taken at the completion of the nadroparin schedule (Figure 2C and D). After the change from anticoagulation to warfarin, visual acuity progressively improved. On the last visual acuity evaluation performed 2 months after being treated with warfarin, the patient's visual acuity in both eyes recovered to near their previous levels of 20/15 OD and 20/20 OS. Retinal hemorrhages and optic disc swelling were also markedly improved on follow-up funduscopic examination (Figure 1E and F). In addition, the patency of the right lateral sinus was preserved (Figure 2E and F).
The present description is the first case of simultaneous bilateral CRVO accompanied by CVT to be reported. Bilateral involvement is observed in 7.7% to 19% of all CRVO patients.2,4 However, simultaneous bilateral CRVO involvement has rarely been reported in Waldenstrom macroglobulinemia5 and multiple myeloma.6 Our simultaneous bilateral CRVO patient had different causes of low protein C antigen and high hemoglobin levels. Interestingly, this CRVO patient also had CVT in the right lateral sinus at the start of the visual alterations. Distinctive signs of cavernous thrombosis, such as chemosis, proptosis, and ophthalmoplegia, were not observed in this case. Thrombus in the cavernous sinus could not be verified by magnetic resonance imaging or magnetic resonance venogram evaluations. However, thrombus in the right lateral sinus was evidence of the disturbances in the intracranial venous drainage system. Therefore, disturbed intracranial venous drainage might be another cause of the bilateral CRVO in this patient.
Because of the natural course of CRVO, particularly when the ischemic type is involved, permanent visual complications were expected as a result of secondary macular degeneration and/or neovascularization.2 Thus, rapid restoration of venous drainage might be an important therapeutic issue to prevent a poor outcome of CRVO. Medical and surgical management, as well as panretinal photocoagulation, has been advocated to improve venous drainage and decrease intraocular pressure for CRVO.2 In our present case, because bilateral CRVO was combined with CVT, surgical and photocoagulation management for the CRVO could not be selected to improve intracranial venous drainage. Unfractionated heparin could be a choice to restore venous drainage caused by CRVO3 and CVT,7 especially when they are induced by coagulation disturbances, as in our case. However, the increasing likelihood of hemorrhage was the main restriction in recommending unfractionated heparin as a first-line drug for the management of CRVO2 and CVT.7 In particular, if remarkable hemorrhagic conversions were associated with the ischemic retinopathy, the hemorrhagic risk associated with unfractionated heparin could be a major restriction for the initial anticoagulation for CRVO3 and CVT.7
Low-molecular-weight heparin is an alternative anticoagulant that has a low hemorrhagic risk, beneficial bioavailability, and easy subcutaneous administration.8 The beneficial effects of LMWH have been reported in the management of CVT.9 In particular, LMWH was safe and effective for managing hemorrhagic-converted venous infarctions without aggravating initial hemorrhages.9,10 In our patient, follow-up magnetic resonance imaging studies showed improvement of venous thrombus. Interestingly, visual acuity and hemorrhagic retinopathy caused by CRVO also started to improve in a few days without hemorrhagic aggravation after beginning LMWH. The initial improvement of the retinopathy continued progressively after anticoagulation treatment was changed to warfarin.
In conclusion, the successful effect of LMWH on our CRVO and CVT patient showed the possibility of using LMWH for the management of CRVO with intracranial venous drainage disturbances.
Correspondence: Jei Kim, MD, PhD, Department of Neurology, Chungnam National University Hospital, 640 Daesa-dong, Joong-ku, Taejon 301-721, South Korea (firstname.lastname@example.org).
Accepted for Publication: June 16, 2006.
Author Contributions:Study concept and design: Y. Lee and J. Kim. Acquisition of data: Y. Lee and J. Lee. Analysis and interpretation of data: Y. Lee, Y. Kim, D. Kim, and J. Kim. Drafting of the manuscript: Y. Lee, J. Lee, Y. Kim, and J. Kim. Critical revision of the manuscript for important intellectual content: D. Kim and J. Kim. Administrative, technical, and material support: Y. Lee, J. Lee, and Y. Kim. Study supervision: J. Kim.
Financial Disclosure: None reported.
Lee YH, Lee JY, Kim YS, Kim DH, Kim J. Successful Anticoagulation for Bilateral Central Retinal Vein Occlusions Accompanied by Cerebral Venous Thrombosis. Arch Neurol. 2006;63(11):1648–1651. doi:10.1001/archneur.63.11.1648
Create a personal account or sign in to: